Georgia, 2025Damaging Wind in Georgia, May 10, 2025
May 10, 2025 · NWS CHS · 1 event in 1 county or zone
A cluster of thunderstorms developed along the southeast Georgia coast in the morning hours along a west to east oriented cold front. These storms produced damaging wind gusts on Burnside Island in Chatham County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed along the southeast Georgia coast in the morning hours along a west to east oriented cold front. These storms produced damaging wind gusts on Burnside Island in Chatham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 10, 6:27 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, May 10, 6:27 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
727 AM EDT Sat May 10 2025
.SYNOPSIS...
A front will remain stalled near our area through early next
week. Low pressure will slowly move through Monday into
Tuesday, followed by high pressure.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early this morning, nighttime microphysics satellite product showed
a band of low clouds associated with a backdoor cold front just off
the coast near the NC/SC border. To the west, a sfc low is expected
to organize over the Deep South, under a closed H5 low. The low is
not anticipated to move much today into tonight as the closed H5 low
becomes part of Rex Block. However, the circulation around the low
will bring deep moisture across the CWA, with PW values ranging
between 1.6 to 1.7 inches this afternoon through tonight. As the
backdoor cold front reaches the forecast area around daybreak, it
should begin its southward push. By this afternoon, H85 winds are
forecast to shift from the south and increase to 15 to 20 kts. A
west to east oriented band of isentropic lift should gradually
expand across SE GA/SC this afternoon. The combination of the
increased forcing and SBCAPE between 1000-1500 J/kg should support
an expanding area of showers and embedded thunderstorms this
afternoon, the greatest coverage of thunderstorms expected across SE
GA and along the coast this afternoon. Isentropic lift should lift
slowly north across SC Lowcountry tonight. SBCAPE sourced from the
Gulf Stream will push along the GA/SC coast tonight, high resolution
guidance indicates that convection may develop over the Atlantic and
stream onshore. This process may lead to areas of very heavy
rainfall, HREF indicate probabilities of 1" within 40 km increase to
around 50 percent along with a 10 percent chance for 3" within 40
km. WPC has highlighted the region in their Excessive Rainfall
Outlook. In addition, the environment across SE GA this afternoon
may support some strong to isolated severe thunderstorms, with a
risk of damaging winds and hail.
Temperatures today will be limited by thick cloud cover, steady ENE
winds, and rounds of rain. High temperatures are forecast to range
from the low 70s across the SC Lowcountry to the mid 70s across SE
GA. Tonight, low temperatures are forecast to range from the low 60s
inland to the upper 60s along the coast.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A very active period is forecast in the short term period, with
numerous to widespread showers and thunderstorms forecast each day.
Aloft a mid-level closed low will be positioned over the
southeastern states, while a the surface a front will remain stalled
in the vicinity of the forecast area. Moisture will continue to be
advected into the region, owing to the southwesterly flow aloft.
PWATs are forecast to reach upwards of 1.8" each day through the
period, which would be close to the daily maximums according to SPC
Climatology. Several rounds of showers and thunderstorms are
forecast through the period, with the greatest coverage likely from
Sunday night through Monday night. Precipitation will likely be
ongoing to start Tuesday, tapering off into Tuesday night. Generally
3 to 6 inches are forecast across the region through the period. It
is worth noting that HREF probabilities show the potential (~30%)
for upwards of 4 inches across portions of southeastern GA on
Sunday. Given the impressive HREF probabilities the WPC continues to
highlight the region in a Slight Risk for Excessive Rainfall on both
Sunday and Monday.
High temperatures Sunday and Monday will be below normal, given
precipitation and cloud cover, with low to mid 70s and some upper
70s along the Altamaha River in GA in the forecast. With expected
cloud cover, overnight lows Sunday and Monday night will remain
mild, only dropping into the 60s. Temperatures on Tuesday will
return to near normal as precipitation wanes and some sunshine
returns, with highs reaching into the low to mid 80s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The mid level closed low will begin slowly ejecting northeastward
towards New England in the middle of the week. By the end of the
week ridging aloft will build into the southeastern states. At the
surface the stalled front will move into the Atlantic waters mid
week, with high pressure building in thereafter. Isolated to
scattered showers and thunderstorms will be possible on Wednesday,
mainly diurnally driven. As ridging builds in aloft with high
pressure at the surface a mainly dry forecast is in store through
the remainder of the week. Temperatures initially will be around
normal, with the potential to increase to well above normal by the
end of the week.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
6Z TAFs: A cold front will slide south across the forecast area
this morning as an area of low pressure organizes over the Deep
South. As the low approaches from the west, the front should
stall across the region. Forcing and instability will increase
across KSAV by late this morning and KCHS/KJZI this afternoon.
This environment will be ripe for rounds of showers and
thunderstorms today through this evening. In addition, MVFR
ceiling is forecast to develop by mid-morning and is expected to
linger through the rest of the day.
Extended Aviation Outlook: MVFR or lower cigs and/or vsbys possible
Sunday through Tuesday as a front remains stalled nearby and several
rounds of showers/tstms move through.
&&
.MARINE...
A backdoor cold front will arrive from the north this morning, then
drifting to the south during the daylight hours today. Behind the
front, northeast winds should increase, approaching Small Craft
Advisory (SCA) criteria across the nearshore SC waters. We will
monitor trends upstream this morning, it is possible one or both SC
nearshore zones could be highlighted with SCA today. Winds should
settle to 10 kts with gusts around 15 kts by late tonight. The
strengthening winds are forecast to build seas to 3 to 5 ft by this
afternoon, diminishing to 3 to 4 ft late tonight. In addition,
clusters of thunderstorms will likely push across the marine zones
late this afternoon into tonight, Special Marine Warnings may be
needed.
Sunday through Wednesday: A stalled front will linger in the
vicinity of the coastal waters Sunday and into early next week.
Southeasterly flow will increase Sunday, with 15-20 knots with gusts
to around 23 knots forecast by Monday. Seas will build to 4 to 5 ft,
with some 6 ft possible across the 20 to 60 nm offshore GA waters
and the nearshore Charleston County waters on Monday and into
Tuesday. Small Craft Advisories may be required.
Rip Currents, strengthening northeast winds will develop in the wake
of a passing backdoor cold front today. The combination of a
strengthening longshore current and building breakers may produce
rip currents along the SC/GA coast today. A moderate risk will be
posted until 8 PM this evening.
&&
.CLIMATE...
Record Precipitation:
May 10:
KCHS: 1.45/1961
KCXM: 1.72/1949
KSAV: 1.29/1989
May 11:
KCHS: 1.93/1952
KCXM: 1.57/1899
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...NED
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/NED
MARINE...CPM/NED
Hazardous weather outlook, May 10, 9:52 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston SC
1052 AM EDT Sat May 10 2025
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-111500-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1052 AM EDT Sat May 10 2025
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:
- Rip Current
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:
- Excessive Rainfall
&&
The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs
In the hours before
Special weather statement, May 10, 9:52 AM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
1052 AM EDT Sat May 10 2025
GAZ118-119-SCZ047-051-101515-
Inland Jasper SC-Inland Chatham GA-Coastal Jasper SC-Coastal
Chatham GA-
1052 AM EDT Sat May 10 2025
...A STRONG THUNDERSTORM WILL IMPACT JASPER AND CHATHAM COUNTIES
UNTIL 1115 AM EDT...
At 1052 AM EDT, Doppler radar was tracking a strong thunderstorm
over Montgomery, moving northeast at 30 mph.
HAZARD...Landspouts and wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured objects.
Locations impacted include...
Tybee Island, Midtown Savannah, Wilmington Island, Downtown
Savannah, Hutchinson Island, Hunter Army Airfield, Windsor Forest,
Coffee Bluff, Fort Pulaski National Monument and Montgomery.
This includes the following highways...
I-16 between mile markers 165 and 168.
I-516 between mile markers 3 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.
&&
LAT...LON 3191 8122 3191 8123 3219 8108 3208 8091
3208 8090 3203 8083 3180 8106 3185 8114
3186 8114 3186 8115 3187 8116 3189 8116
3190 8117 3190 8118 3189 8120 3190 8122
TIME...MOT...LOC 1452Z 216DEG 25KT 3191 8110
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPHThunderstorm Wind, Chatham
- When
- May 10, 9:53 AM EST to 9:57 AM EST
- Where
- Chatham County, 1.49 mi SSW of Wilshire
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -81.091
Chatham County Emergency Management reported several tree and large limbs down on Burnside Island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Florida, May 10 to 11, 20251 injured · $111,000 · EF2 · 8 events
- Damaging Winds in Idaho, May 10, 202562 kt wind · 34 events
- Tornadoes and Damaging Winds in Florida, May 10, 2025EF1 · 5 events
- Damaging Winds in Montana, May 10, 202560 kt wind · 16 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 10 to 13, 20257 events
- Damaging Winds in Montana, May 10, 202560 kt wind · 5 events
- Hail and Damaging Winds in Florida, May 10, 2025$5,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20253 events
- Flooding in New Hampshire, May 10, 20253 events
- Flash Flood and Flood in Alabama, May 10, 20251 in hail · 3 events
- Flash Flood and Damaging Wind in Alabama, May 10, 202578 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 10, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263796.